Alert archive / New York / Winter Weather Advisories in 2017
Winter Weather Advisory 2, NWS New York, NY
NWS New York, NY issued this winter weather advisory at Jan 5, 2017, 3:14 PM EST for 8 counties in New York; 4 counties in New Jersey; 4 counties in Connecticut. It took effect at Jan 5, 2017, 10:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2017, 3:14 PM EST (20:14 UTC)
- In effect from
- Jan 5, 2017, 10:00 PM EST
- Expired
- Jan 6, 2017, 10:00 AM EST
- In force
- 12 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this winter weather advisory went out at Jan 5, 2:39 PM EST, 35 minutes earlier.
Area forecast discussion, Jan 5, 2:39 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
239 PM EST Thu Jan 5 2017
.SYNOPSIS...
High pressure builds to the south this afternoon. An area of low
pressure develops and passes to the south tonight, then east
Friday. Another low should pass to the south and east on Saturday.
High pressure will then build from the west from Sunday through
Tuesday. A low pressure system will approach Tuesday night into
Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Made minor changes this update to reflect the latest trends in
observations and guidance. The main change was noting temperatures
have not raised as quickly as expected due to cloud cover moving
in faster than expected. As a result, have lowered highs for
today for most locations to within a degree or so of current
readings.
An upper level trough, along with the approach of the 300 hPa jet
and mid level lift will result in an increase in clouds this
afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Models in agreement in surface low developing off the
southeast/Mid Atlantic coast this evening ahead of upper
trough/jet. The low passes south of the area. The center of the
weak low moves south of the 40N/70W benchmark by early Friday
morning. Increasing lift/moisture will result in developing light
snow later this evening, and overnight.
Noted NAM QPF (.20-.30) almost double 00Z ECMWF/GFS, Canadian and
in general expect around a tenth of an inch of QPF, with perhaps
as much as two tenths, is expected. The 03Z SREF mean was around
2-2.5 inches, 1 to 2 inland. The 06Z GFS was also a little snowier
than the 00Z run.
A powdery snow with higher than 10 to 1 ratio likely, so even a
tenth of an inch of QPF should translate closer to two inches of
snow accum. This is a progressive system, and current thinking is
that accums of up to two inches is expected (cannot rule out 3
inches across Long Island), mainly from midnight into early Friday
morning. Will hold off on any advisories at this time per collab
with surrounding offices and will allow the day shift one last
look.
Assuming snow accumulations do indeed occur, the morning commute
will be impacted.
Chilly air remains in place, and lows tonight will be in the 20s,
with highs Friday in the lower to mid 30s. Leaned toward the lower
end of a mos blend.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Dry Friday night into the first part of Saturday as high pressure
noses in to the north. Then attention turns to low pressure
developing along the Southeast coast on Saturday and moving
northeast. The system is just coming onshore the West Coast, so
there is now better raob sampling of its associated mass fields.
Operational model consensus has little to no accumulation, but with
the event still 60-72 hours out, even a modest 50-mile jog NW of
model forecast, as often happens with these types of systems, could
still mean a 1-3" accumulation for eastern Long Island and SE CT,
and the 03Z SREF mean suggests this possibility. The forecast will
reflect potential for half that much, with slight chance PoP as far
west as NYC metro and western CT, and 30-40 PoP for Suffolk and
Middlesex/New London. This also maintains continuity with the
previous forecast. Lows during this time will be in the teens to
lower 20s, with highs on Sat from the 20s to lower 30s.
A cold high pressure system will follow for early next week, with
high temps only in the 20s, and lows in the single digits and teens.
Th coldest night will be Sunday night, with lows 5-10 above inland.
Wind chills Sunday night may also get close to zero in a few spots.
Should see quick moderation on Tue as the high moves east, with
highs from the mid 30s to lower 40s. An approaching frontal system
should bring a chance of light snow Tue evening. As temps warm
aloft, precip should change to a wintry mix inland, and rain in NYC,
across Long Island, and possibly along the CT coastline. Precip
should then change to rain throughout Wed morning.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR as high pressure moves offshore. Low pressure will pass off
the Mid Atlantic late tonight.
Southwest winds through tonight before becoming northerly after
08z.
Remaining VFR through tonight, then lowering to MVFR/IFR with
snow developing 04Z to 06Z. Have pushed back the timing of the
snow. Lowest ceilings/vsbys will be across the NYC metro
terminals and KISP.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Timing of MVFR/IFR could be off by up to 2
hours. 2-3 inches of snowfall tonight.
KLGA TAF Comments: Timing of MVFR/IFR could be off by up to 2
hours. 2-3 inches of snowfall tonight.
KEWR TAF Comments: Timing of MVFR/IFR could be off by up to 2
hours. 1-2 inches of snowfall tonight.
KTEB TAF Comments: Timing of MVFR/IFR could be off by up to 2
hours. 1-2 inches of snowfall tonight.
KHPN TAF Comments: Timing of MVFR/IFR could be off by up to 2
hours. 1-2 inches of snowfall tonight..
KISP TAF Comments: Timing of MVFR/IFR could be off by up to 2
hours. 2-3 inches of snow accumulation tonight.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday...Becoming VFR by late morning.
.Saturday...Chance MVFR or lower in snow, mainly near coastal
terminals.
.Sunday...VFR. NW gusts 25-30 KT.
.Monday...VFR.
.Tuesday...VFR with a chance of MVFR late in light snow.
&&
.MARINE...
Minor changes were made with this update to reflect the latest
trends in observations and guidance. The forecast appears on
track.
Extended SCA for the ocean waters West of Fire Island Inlet until
4 pm and east of Fire Island Inlet into this evening. Winds
diminish quickly this morning and afternoon as high pressure
builds south of the waters, but ocean seas look to be slower to
subside.
A weak area of low pressure develops off the southeast/Mid
Atlantic coast this evening, and passes quickly to the south and
east overnight and Friday. Sub SCA conditions are expected.
Depending on the proximity of a low passing offshore on Sat,
winds and seas may approach SCA levels from late Fri night into
Sat. SCA conds are more likely following passage of the
intensifying low Sat night into Sunday night.
Minimal SCA conditions may return Mon night as high pressure moves
east and SW flow increases to 15-20 kt.
&&
.HYDROLOGY...
No hydrologic concerns at this time through the weekend. Any
precipitation that falls tonight and again Sat will be in the
form of snow.
Rainfall of 1/2 to 1 inch may be possible from Tue night into Wed.
This should not cause any related hydrologic concerns.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for ANZ355.
Small Craft Advisory until 1 AM EST Friday for ANZ350-353.
&&
SYNOPSIS...Goodman/PW
NEAR TERM...FEB/Maloit/PW
SHORT TERM...PW
LONG TERM...Goodman
AVIATION...CB/GC
MARINE...FEB/Goodman/Maloit/PW
HYDROLOGY...Goodman/PWHazardous weather outlook, Jan 5, 5:39 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 539 AM EST THU JAN 5 2017 ANZ330-335-338-340-345-350-353-355-061000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 539 AM EST THU JAN 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ009>012-NJZ006-104>108-NYZ071>075-078>081-176>179-061000- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-HUDSON-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS- SOUTHERN NASSAU- 539 AM EST THU JAN 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. LIGHT SNOW DEVELOPS TONIGHT, WITH A SNOW ACCUMULATION OF 1 TO 2 INCHES EXPECTED. THIS WILL IMPACT THE MORNING COMMUTE LATE TONIGHT INTO EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>008-NJZ002-004-103-NYZ067>070-061000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN- ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- 539 AM EST THU JAN 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. LIGHT SNOW DEVELOPS TONIGHT, WITH A SNOW ACCUMULATION OF AROUND 1 INCH EXPECTED. THIS WILL IMPACT THE MORNING COMMUTE LATE TONIGHT INTO EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. PW
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 3:37 AM EST | Small Craft Advisory | OKX | 12 hr | |
| Jan 5, 3:17 PM EST | Small Craft Advisory | OKX | 119 min |
Nearby
Winter Weather Advisories in New York, 2017Winter Weather Advisories in New Jersey, 2017Winter Weather Advisories in Connecticut, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.